Hail, Johnson
- When
- June 14, 6:54 PM MST to 7:00 PM MST
- Where
- Johnson County, 19 mi SSE of Buffalo to 18.93 mi NNE of Kaycee Kuiper Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.096, -106.553
A thunderstorm developed in the lee of the Bighorn Range and became severe as it crossed interstate 25 south of Buffalo. A rancher reported half dollar size hail with the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm developed in the lee of the Bighorn Range and became severe as it crossed interstate 25 south of Buffalo. A rancher reported half dollar size hail with the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 14, 4:22 PM MST, 2 hours 32 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 522 PM MDT Sat Jun 14 2025 .KEY MESSAGES... - Scattered thunderstorms occur this afternoon and evening, mainly along and east of the Continental Divide. - Isolated strong to severe storms are possible (20% chance) for the Powder River Basin between 3 and 10 PM MDT. Strong wind gusts in excess of 60 mph are the primary threat, along with large hail directly under storm cores. - Elevated fire weather conditions across southern Wyoming today through Monday. - Daily thunderstorm chances continue through Tuesday, mainly for areas along and east of the Divide. A few storms could be strong to severe. && .UPDATE... Issued at 1229 PM MDT Sat Jun 14 2025 No major changes to the going forecast this afternoon, as basins east of the Continental Divide look to have storms develop in the 2 to 3 PM MDT range. The best thunderstorm fuel for our area will again be Johnson County, where ML CAPE values push 2000 J/kg. Not too shabby for this part of Wyoming; however, there is a lack of mesoscale dynamic support for convection. It appears the shortwave/vorticity-maxima that could have been a good trigger for convection may be a bit early for accessing peak diurnal heating. High-resolution models hint at rather suppressed afternoon development, perhaps due to the mesohigh behind the weak shortwave. Nevertheless, daytime heating and orographic effects should be enough to initiate a few stronger storms later this afternoon and into the evening. Damaging wind gusts in excess of 60 mph would be the main threat with the strongest storms, and isolated large hail is possible directly under storm cores. Storm exit the Bighorn and Wind River Basins by 8 to 9 PM, and exit the Powder River Basin by 10 to 11 PM. && .DISCUSSION... Issued at 205 AM MDT Sat Jun 14 2025 Today features a similar story to yesterday, with strong storms possible over northern and eastern portions of the area. Starting synoptically, the area remains in southwesterly flow aloft as high pressure remains centered to the south. A shortwave moves through this flow during the day. The GFS/ECMWF have this wave in northern Utah around 6am MDT, moving with the flow so that it reaches Johnson County in the evening (roughly 6pm). This will provide much of the lift needed for storm development today. Showers and thunderstorms should begin to develop around noon off the Wind River, southern Absaroka, and Bighorn Mountains. There could also be some storms developing in the lower elevations around Johnson and northern Natrona Counties at this time too. Hi-res models vary on the coverage of these storms, but have a consensus of them forming midday. As the mentioned shortwave moves through the area, storms should develop around the Wind River and/or Bighorn Basins early afternoon. Again, hi-res models vary a bit in coverage and exact details, likely due to potential subtle differences in the low level flow and interactions with the dryline-like feature from yesterday. These storms then move into the Johnson County area around 5pm, exiting the area to the east by around 10pm. Storms have the potential to be strong to severe today, with peak chances between 3pm and 11pm. Dewpoints around Johnson County remain in the mid 50s to around 60F degrees today, lessening to the south and west. The NAM has precipitable water (PWAT) values in the 150 to 175 percent of normal range around Johnson County this afternoon and evening. The HRRR has CAPE values in the 1500 to 2000 J/kg range. Shear (1-6km) values of 20 to 30 knots are also forecast around Johnson County. Putting this together, the same hazards of yesterday are again possible today: wind gusts over 55 mph, hail 1 inch or larger, and an isolated tornado risk. Like yesterday, the relatively best conditions do look to remain east and north of the forecast area. The Storm Prediction Center has the northern and eastern Bighorn Basin southeast towards Casper in a Marginal risk (level 1 of 5) today, with a Slight risk (level 2 of 5) for most of Johnson County and the northern Bighorn Mountains. Elevated fire weather conditions also remain today. Dry air is in place over much of the area, especially across central to southwestern Wyoming. Afternoon relative humidities drop to around 10 percent, with afternoon wind gusts of at least 20 to 25 mph. These conditions continue for Sunday and Monday. Sunday will be much like today. Hot temperatures persist, with showers and thunderstorm development in the similar northern and eastern areas. Some of these storms could be strong to severe. On Monday, the trend continues, with thunderstorms once again possible, mainly along and east of the Continental Divide as moisture makes it further into the area. The jet stream will also be in a more favorable position to support storms. Active weather continues Tuesday, before lessening Wednesday as high pressure builds in. Hot temperatures look to return for the end of the next workweek. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 522 PM MDT Sat Jun 14 2025 VFR prevails at all terminals through the overnight period and Sunday. Ongoing convection over the Bighorn Basin moves east early Saturday evening. This ignites a new round of stronger storms, with heavy rain and hail, across Johnson County between 00Z-03Z/Sunday. Isolated lingering convection over central and southwest Wyoming will be high-based and lead to only brief rain and gusty outflow wind of 35-45kts. Another round of convection erupts early Sunday afternoon across many of the same areas as Saturday. KCOD and KWRL are again the most likely terminals to see thunderstorm impacts after 20Z/Sunday. Gusty west-southwest surface wind 10-20kts over the western terminals diminishes around 02Z/Sunday. A similar wind increases at these terminals between 17Z-20Z/Sunday and continues through the end of the forecast period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...VandenBoogart DISCUSSION...Wittmann AVIATION...CNJ
Hazardous Weather Outlook National Weather Service Riverton WY 226 AM MDT Sat Jun 14 2025 WYZ001>020-022>030-151300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 226 AM MDT Sat Jun 14 2025 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Showers and thunderstorms today. Some storms could be strong to severe, with strong outflow winds and large hail. The greatest potential for severe storms is around Johnson County. Elevated fire weather conditions across southern areas due to dry air and gusty afternoon winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday and Monday...Isolated showers and thunderstorms, mainly across northern Wyoming. Some storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Riverton WY
304 PM MDT Sat Jun 14 2025
WYZ007-142145-
Owl Creek and Bridger Mountains-
304 PM MDT Sat Jun 14 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HOT SPRINGS COUNTY
THROUGH 345 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near
Anchor Dam, which is 25 miles north of Pavillion, moving east at 10
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central Hot
Springs County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4368 10852 4367 10852 4366 10850 4349 10855
4357 10883 4358 10885 4370 10882
TIME...MOT...LOC 2103Z 275DEG 10KT 4360 10873
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RoweSpecial Weather Statement
National Weather Service Riverton WY
417 PM MDT Sat Jun 14 2025
WYZ017-142245-
Wind River Basin-
417 PM MDT Sat Jun 14 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT COUNTY
THROUGH 445 PM MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pavillion, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Fremont County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4344 10836 4320 10840 4327 10869 4343 10866
4344 10848 4343 10847 4344 10847
TIME...MOT...LOC 2217Z 274DEG 19KT 4334 10858
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RoweSpecial Weather Statement
National Weather Service Riverton WY
428 PM MDT Sat Jun 14 2025
WYZ003-004-142300-
North Bighorn Basin-Cody Foothills-
428 PM MDT Sat Jun 14 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PARK COUNTY THROUGH
500 PM MDT...
At 428 PM MDT, Doppler radar was tracking a strong thunderstorm over
Meeteetse Rim, which is 9 miles north of Meeteetse, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central Park
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4422 10895 4428 10903 4446 10886 4430 10864
TIME...MOT...LOC 2228Z 232DEG 16KT 4429 10891
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RoweSpecial Weather Statement
National Weather Service Riverton WY
517 PM MDT Sat Jun 14 2025
WYZ011-142345-
Southeast Johnson County-
517 PM MDT Sat Jun 14 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JOHNSON COUNTY
THROUGH 545 PM MDT...
At 516 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Fort Reno Historical Site, which is 22 miles
northeast of Kaycee, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny sized hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Johnson County, including the following locations... Sussex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Wyoming.
&&
LAT...LON 4352 10639 4376 10659 4417 10640 4413 10601
4358 10602
TIME...MOT...LOC 2316Z 205DEG 21KT 4385 10622
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CNJSpecial Weather Statement
National Weather Service Riverton WY
715 PM MDT Sat Jun 14 2025
WYZ009-011-150145-
Southeast Johnson County-Bighorn Mountains Southeast-
715 PM MDT Sat Jun 14 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JOHNSON COUNTY
THROUGH 745 PM MDT...
At 715 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hole In The Wall, which is 12 miles southwest of Kaycee, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central
Johnson County.
This includes Interstate 25 between mile markers 247 and 253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Wyoming.
&&
LAT...LON 4356 10651 4349 10676 4349 10682 4347 10682
4346 10686 4359 10698 4381 10675
TIME...MOT...LOC 0115Z 236DEG 19KT 4359 10683
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RoweSpecial Weather Statement
National Weather Service Riverton WY
747 PM MDT Sat Jun 14 2025
WYZ010-011-150215-
Southeast Johnson County-Northeast Johnson County-
747 PM MDT Sat Jun 14 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JOHNSON COUNTY
THROUGH 815 PM MDT...
At 747 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Buffalo, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Johnson County.
This includes Interstate 25 between mile markers 277 and 285.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Wyoming.
&&
LAT...LON 4401 10656 4406 10671 4424 10661 4412 10635
TIME...MOT...LOC 0147Z 212DEG 13KT 4409 10657
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RoweThe Riverton/Lander radar (KRIW), 193 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276465.